Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2003, 5:56 PM EDT for Franklin County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 5:56 PM EDT (21:56 UTC)
- Expired
- Aug 27, 2003, 7:00 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 272156 SVRCTP PAC055-272300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 555 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 700 PM EDT. * AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SCOTLAND TO 7 MILES NORTHWEST OF ST. THOMAS...MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SCOTLAND AROUND 600 PM. ST. THOMAS AROUND 610 PM. MARION AND GREENCASTLE AROUND 620 PM. FAYETTEVILLE AROUND 625 PM. MONT ALTO AROUND 635 PM. WAYNESBORO AROUND 640 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 3997 7750 4000 7788 3974 7776 3975 7744 $$ LAMBERT/MACH/LIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:40 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 27, 3:40 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 340 PM EDT WED AUG 27 2003 AS OF 19Z...COLD FRONT STILL BACK ACROSS GRT LAKES...EXTENDING FROM NR KBUF...INTO NORTHERN OH. SOME TCU DEVELOPING ALONG...AND JUST AHEAD OF BOUNDARY. HOWEVER...FURTHER S...ALONG REMNANT OUTFLOW BOUNDARY FROM EARLIER CONVECTION...NEW STORMS FIRING FROM SOMERSET CO WESTWARD...TO NR KPIT. FOR TNT...WL KEEP SLGHT CHC ACROSS MOST OF CENTRAL AND S THROUGH THIS EVE...AS ADDITIONAL ISOL ACTIVITY MAY AFFECT CENTRAL AND SE...AND SOMEWHAT MORE ORGANIZED ACTIVITY EXPECTED TO LINGER ACROSS SOMERSET CO...E THROUGH FULTON CO. AS FOR TEMPS...WL GO NR...OR JUST ABOVE MAV/MET/FWC BLEND. FRONT MOVING A BIT SLOWER THAN MOST MODELS PROGGED...AND THEREFORE EXPECT DEWPTS TO DROP A BIT MORE SLOWLY...ESP ACROSS THE CENTRAL AND S. THU/THU NT...EXPECT MSUNNY CONDITIONS ON THU...WITH LESS HUMID AIR. SOME CLOUDS WILL BEGIN TO ADVECT NE LATE IN THE DAY. FOR NOW...DECIDED AGAINST ANY SLIGHT CHC POPS FOR LAURELS ON THU...ALTHOUGH WOULD NOT BE COMPLETELY SURPRISED IF AN ISOL SHOWER POPS VERY LATE IN THE DAY IN LAURELS AS INCREASINGLY MOIST AIR RETURNS. THEN...FOR THU NT...WL GO WITH CHC POPS WESTERN AREAS...AND SLGHT CHC ELSEWHERE. ETA HINTS AT NEW ACTIVITY WITH DEVELOPING WARM FRONT...AND BASED ON RECENT NOCTURNAL MCS ACTIVITY...WOULD NOT BE TOO SURPRISED IF THIS PANS OUT. FRI AND BEYOND...NEXT COLD FRONT APPROACHES LATE FRI/FRI NT...WITH RW/TRW. FRONT CROSSES AREA DURING SAT...THEN STALLS JUST TO OUR SE SAT NT...WITH POTENTIAL WAVES DEVELOPING ALONG IT THROUGH THE WEEKEND. IT SHOULD BE NOTED THAT 00Z/27 MREF ENSEMBLES WERE UNAVAILABLE DUE TO PROBS AT NCEP...SO HIGH UNCERTAINTY EXISTS WITH THIS WEEKENDS FORECAST. IT LOOKS LIKE PERHAPS A BRIEF LULL IN SHOWERS POSSIBLE SAT AFTN AND NIGHT...ESP ACROSS NW SECTIONS OF CWA...BEFORE SHOWERS REDEVELOP ON SUN. COOLER AND SOMEWHAT UNSETTLED WX LINGERS INTO THE FIRST HALF OF NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ033>035 KL
Hazardous weather outlook, Aug 27, 4:22 AM EDT, 13 hours 34 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 27, 12:09 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1209 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM BARNESBORO PA 1.00 INCH HAIL
08/27/03 CAMBRIA
1020 AM PHILIPSBURG PA WIND DAMAGE
08/27/03 CENTRE WIRES DOWN
1100 AM MAITLAND PA WIND DAMAGE
08/27/03 MIFFLIN NUMEROUS TREES DOWN
VGCSpecial weather statement, Aug 27, 12:30 PM EDT, 5 hours 26 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1230 PM EDT WED AUG 27 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CLEARFIELD...COLUMBIA...MONTOUR...NORTHERN CENTRE...NORTHUMBERLAND... SCHUYLKILL...SNYDER...SOUTHERN CENTRE AND UNION. ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 300 PM EDT WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SOMERSET AND YORK. THE THREAT FOR SEVERE WEATHER HAS ENDED FOR MUCH OF THE WATCH AREA...AS THE THUNDERSTORMS HAVE MOVED THROUGH ALREADY. HOWEVER...THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA WILL CONTINUE TO BE UNDER THE THREAT OF SEVERE WEATHER THROUGH 3 PM. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR FURTHER DETAILS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DANGELO
Special weather statement, Aug 27, 12:48 PM EDT, 5 hours 8 minutes before
PAZ024>028-033>036-056-057-059-063>066-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1248 PM EDT WED AUG 27 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SOMERSET AND YORK. NO FURTHER SEVERE WEATHER IS EXPECTED THIS AFTERNOON. THE COOLER TEMPERATURES DUE TO PRESENT AND EXPECTED CLOUD COVER SHOULD KEEP ANY ADDITIONAL THUNDERSTORMS FROM BECOMING SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE ENTIRE WATCH AREA. DANGELO
Local storm report, Aug 27, 2:16 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
216 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM BARNESBORO PA 1.00 INCH HAIL
08/27/03 CAMBRIA
1020 AM PHILIPSBURG PA WIND DAMAGE
08/27/03 CENTRE WIRES DOWN
1030 AM WARRIORS MARK PA WIND DAMAGE
08/27/03 HUNTINGDON TREES DOWN
1030 AM MADERA PA WIND DAMAGE
08/27/03 CLEARFIELD TREES DOWN BLOCKING ONE
LANE
1100 AM MAITLAND PA WIND DAMAGE
08/27/03 MIFFLIN NUMEROUS TREES DOWN
VGCSpecial weather statement, Aug 27, 3:37 PM EDT, 2 hours 19 minutes before
PAZ033>035-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT WED AUG 27 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...FULTON AND SOMERSET. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:35 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 55 min |
| Aug 27, 9:43 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 62 min |
| Aug 27, 9:58 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 17 min |
| Aug 27, 10:05 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 70 min |
| Aug 27, 10:15 AM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 45 min |
| Aug 27, 10:27 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 18 min |
| Aug 27, 10:42 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 33 min |
| Aug 27, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.